Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 44, NWS Newport/Morehead City, NC

August 22, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 22, 2023, 8:10 PM EDT for Dare County, North Carolina. It took effect at Aug 23, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2023, 8:10 PM EDT (00:10 UTC)
In effect from
Aug 23, 2023, 8:00 AM EDT
Expired
Aug 23, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

644 
WHUS42 KMHX 230010
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
810 PM EDT Tue Aug 22 2023

NCZ203-205-231215-
/O.NEW.KMHX.BH.S.0044.230823T1200Z-230824T0000Z/
Northern Outer Banks-Hatteras Island-
810 PM EDT Tue Aug 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Large breaking waves expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Dangerous shore break can throw a swimmer or surfer 
  head first into the bottom causing neck and back injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
679 
WHUS42 KMHX 231906
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
306 PM EDT Wed Aug 23 2023

NCZ203-205-240000-
/O.CON.KMHX.BH.S.0044.000000T0000Z-230824T0000Z/
Northern Outer Banks-Hatteras Island-
306 PM EDT Wed Aug 23 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 6:44 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 22, 6:44 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
644 PM EDT Tue Aug 22 2023

.SYNOPSIS...
A backdoor cold front will continue to push southward through
the area this evening and tonight, with cooler high pressure
building in from the north through midweek. By late week high
pressure will recenter off the SE coast and bring a return of
hot and humid conditions with rain chances increasing by this
weekend.

&&

.NEAR TERM /TONIGHT/...
As of 645 PM Tuesday...Latest analysis shows backdoor front
extending through the northern Outer Banks and into the northern
coastal plain early this evening. Front will continue to sink
southward this evening and tonight. Isolated showers continue
ahead of the front, now mainly along and south of Hwy 70. Isolated
showers and/or a tstm will be possible across the southern half
of the area through late this evening, then likely dissipating
by about midnight. Clearing skies from NE to SW overnight with
NE/drying flow persisting. Weak CAA will help bring low temps
down into the mid 60s inland to low 70s along the coast. Good
low level mixing will inhibit fog development.

&&

.SHORT TERM /WEDNESDAY/...
As of 205 PM Tuesday...Quiet day expected for Wednesday as high
pressure builds in from the north. High temps fall back to
around climatological normals for mid August, upper 80s inland
to low 80s along the coast. Dew points will mix out into the low
60s inland to mid 60s along the coast/OBX, creating a pleasant
day, temperature-wise, for August.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 3:30 AM Tuesday...

Wednesday - Friday...Benign conditions are expected through
Friday as high pressure dominates the area. Temps warm up
Thursday and Friday (upper 90s inland/mid 80s coast) as a warm
front passes and flow veers from the northeast to the southwest.

Saturday - Monday...An upper level trough over the NE CONUS moves
eastward and supports a surface cold front across the mid-Atlantic.
This front will be the forcing mechanism to support showers and
thunderstorms later Saturday with the highest PoPs overnight into
Sunday. Highs will be in the mid 90s inland and upper 80s along the
coast. With more cloud cover, continued chance PoPs, and stronger NE
winds behind the front on Sunday, high temps will be roughly 10
degrees cooler than Saturday (mid 80s inland/low 80s coast). We'll
remain under NE flow to start the new week with another round of
highs in the 80s and slight chance to chance PoPs (highest near
coast).

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 645 PM Tuesday...Predominant VFR conditions expected
through the TAF period. Backdoor cold front will continue to
push southward through the terminals this evening and tonight,
bringing in drier air and tempo threat for isolated showers.
There could be some brief moments of MVFR with these showers.
High pressure builds back into the area on Wednesday with VFR
conditions anticipated for Wed.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...Prevailing VFR through the long term.
Gusty winds (15-20kt) can be expected Wednesday, Friday, and
Saturday afternoon, but mentionable PoPs don't enter the
forecast until later Saturday when a cold front moves across the
FA.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 645 PM Tuesday...Backdoor cold front will continue to sink
southward through the waters this evening and tonight. Deteriorating
boating conditions are expected through tonight as a stronger
NE surge of winds moves through the waters this evening. SCAs
are in effect for all of the coastal waters and most of the
inland sounds and rivers. Winds will increase rapidly to NE
20-30 kts and continue at this strength for most of tonight.
Seas will increase quickly in response to strengthening winds by
this evening. Seas will be 4-6 ft north of Cape Hatteras, and
3-5 ft to the south by early tonight, and then increase to 5-7
ft north of Hatteras, and to 4-6 ft to the south overnight.

High pressure builds over the waters Wednesday with winds
diminishing throughout the day. Seas will linger at or above SCA
levels, especially north of Ocracoke, through much of the day.

LONG TERM /Wednesday night through Sunday/...
As of 330 AM Tuesday...The long term starts with the coastal
waters and Pamlico Sound under a SCA due to 15-20G25kt winds and
6+ ft seas. Conditions will be better Thursday with ~10kt winds
veering from NE to SE through the day. The SCA will remain in
effect Thursday for the marine zones surrounding Cape Hatteras
due to lingering 6ft seas. As the gradient tightens with an
approaching trough, SE winds increase to 10-20kt Friday with 3-4
ft seas. 10-15kt variable winds Saturday with 3-4 ft seas.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Wednesday for AMZ131-230-
     231.
     Small Craft Advisory until 1 PM EDT Wednesday for AMZ135.
     Small Craft Advisory until 4 AM EDT Wednesday for AMZ137.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ150.
     Small Craft Advisory until 5 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...DAG/CQD
SHORT TERM...DAG
LONG TERM...OJC
AVIATION...DAG/CQD/OJC
MARINE...DAG/CQD/OJC
Hazardous weather outlook, Aug 22, 4:04 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 AM EDT Tue Aug 22 2023

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-230815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
404 AM EDT Tue Aug 22 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.